Alert archive / New York / Snow Squall Warnings in 2024

Snow Squall Warning 1, NWS Buffalo, NY

March 20, 20246 counties in New York

NWS Buffalo, NY issued this snow squall warning at Mar 20, 2024, 6:13 PM EDT for 6 counties in New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2024, 6:13 PM EDT (22:13 UTC)
Expired
Mar 20, 2024, 7:00 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Orleans County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS51 KBUF 202213
SQWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
613 PM EDT Wed Mar 20 2024

NYC037-051-055-069-073-117-202300-
/O.NEW.KBUF.SQ.W.0001.240320T2213Z-240320T2300Z/
Wayne NY-Livingston NY-Orleans NY-Genesee NY-Monroe NY-Ontario NY-
613 PM EDT Wed Mar 20 2024

The National Weather Service in Buffalo has issued a

* Snow Squall Warning for...
  Wayne County in western New York...
  North central Livingston County in western New York...
  Orleans County in western New York...
  Northeastern Genesee County in western New York...
  Monroe County in western New York...
  Northeastern Ontario County in western New York...

* Until 700 PM EDT.

* At 612 PM EDT, a dangerous snow squall was located along a line
  extending from 7 miles northwest of Chimney Bluffs State Park to
  near Albion, moving southeast at 40 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 43 and 47.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Albion, Hilton, Webster, and Fairport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4335 7847 4337 7846 4339 7852 4339 7780
      4328 7754 4332 7735 4333 7712 4331 7697
      4334 7690 4307 7671 4303 7672 4301 7696
      4297 7697 4294 7797
TIME...MOT...LOC 2212Z 295DEG 50KT 4337 7701 4320 7821 

SNOW SQUALL...OBSERVED

$$

HSK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Mar 20, 4:02 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 20, 4:02 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
402 PM EDT Wed Mar 20 2024

.SYNOPSIS...
An area of low pressure that has remained across southern Quebec
will swing one more cold front across the region late this afternoon
and evening with a burst of snow upon it. Northwest flow behind this
front will bring narrow bands of lake effect snow south and
southeast of the Lakes tonight before high pressure building in from
the west ends activity through the day tomorrow. Cold weather will
remain into the start of the weekend, with the potential for
additional widespread snow later Friday and Friday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
This afternoon region radars display weakening, but still decent,
upslope snow showers east of both lakes. To the north a band of
heavier snow is just to the north of Lake Ontario, with this
activity along a secondary cold front. SPC mesoscale analysis
displays low level lapse rates reaching 8.5 to 9 C/km in the
vicinity of this secondary cold front this afternoon. Latest IR
satellite imagery displays cloud tops warming across WNY, and the
wide view visible satellite imagery displays a wealth of lake effect
clouds south and southeast of all five Great Lakes.

A burst of heavier snow shower activity is expected along and ahead
of the secondary cold front, with activity reaching the southern
shoreline of Lake Ontario late this afternoon, and then moving
inland towards the Southern Tier and Upper Genesee Valley.

Mesoscale models have a good handle on timing, showing favorable 925
hPa frontogenesis along the front. The recent runs of the HRRR
suggest this activity may arrive more in segments, rather than one
solid area of heavier snow, and display this activity reaching the
southern shoreline of Lake Ontario around 21-22Z. The latest SPC/RAP
snow squall parameter also shows favorable agreement with the HRRR
timing and location. Greatest convergence look to favor the western
end of Lake Ontario, and will focus the higher PoPs with this
activity between Buffalo and Rochester.

Once this secondary front passes through, winds will veer to
northwest. This will allow for the winter headlines east of Lake
Ontario to end by 00Z with the wind shift, and deeper
synoptic moisture now to the east.

It will become much cooler behind the cold front tonight, with
temperatures at 850 hPa dropping to around -16 to -18C. This will
support lows tonight into the lower teens inland, with around 20
closer to the Lakes. For some perspective it has not been this cold
much this winter, and if the forecasted temperature of 19F at the
Buffalo airport verifies, it will be just the 14th day of
temperatures dropping into the teens or colder, still well shy of a
typical winter that has 51 days drop down into the teens.

This northwest flow will also generate multiple bands of lake effect
snow, as seen upstream on radar and satellite imagery. Typically
northwest multi banded flow does not produce significant snow
accumulations, but one area that could do well is the metro
Rochester area to Geneva area that there are some suggestions of 4
or 5 inches of snow tonight in a very narrow band. Much of this snow
will fall between 00Z and 06Z. In total will have one to two inches
of snow off Lake Erie, with highest amounts across southwestern
Chautauqua, and 2 to 4 inches off Lake Ontario, with the greatest
amounts centered from Rochester to Geneva where an upstream
connection to Georgian Bay will enhance the snowband.

Tomorrow will be cold, with temperatures a solid 10F or more degrees
below normal. Daytime temperatures will remain below freezing.
Combined with a brisk northwest wind, wind chill values will remain
in the single digits to mid teens through the day. The drying
airmass with surface high pressure pressing eastward from the west
along with a lowering cap to around 5K feet will weaken the lake
effect snow through the day tomorrow. Light snow showers will give
way to flurries through the afternoon, with minor additional
accumulations. Outside of the lake effect snow, the drying airmass
will allow for the return of some sunshine.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Mainly dry for Thursday night and into the morning on Friday as high
pressure moves directly over Western NY. Some lingering clouds will
remain downwind of the lakes for Thursday night, but for areas that
do clear out, radiational cooling will allow for cooler temperatures
for early Friday morning. Lows will range from the upper single
digits to near 20.

Potential for showers will increase late Friday morning and into the
afternoon as a sfc low and shortwave trough approach the area from
the mid-Mississippi Valley and the southern Great Lakes on Friday. A
swath of showers will move into the area from the west as a warm
front pushes into the region Friday afternoon/evening. The main
batch of precip should first move into the area from I90 north, and
then slowly fill in to the south and from the west as the sfc low
approaches from the west. Steadier precipitation should reach the
North Country by the evening commute, with the precipitation filling
in south and east to most of the Niagara Frontier by then as well.
Precip should mainly start out as snow and then slowly transition to
rain for some areas as warm air advection increases ahead of the
approaching sfc low. Still plenty of uncertainty with the forecast
models on track of sfc low and therefore the temperatures and
resulting precip type. There will be a fine line where the precip
will change over to rain, but it looks like mainly south of I90 is
the best potential for the changeover. More shower type precip to
the south toward the NY/PA line will also start out as snow, but
changeover to rain showers a bit quicker with the warmer
temperatures pushing north into these areas earlier. Temperatures on
Friday will vary across the area with low 30s to near 40 for areas
south of Lake Ontario and in the mid 20s to low 30s east of Lake
Ontario. These temperatures could end up being slightly cooler or
warmer depending on the track of the incoming sfc low and placement
of the warm front out ahead of the system.

Friday evening, precip will continue to fill in south and east as
the sfc low tracks northeast across the WNY and Central NY area and
pulls a cold front through with it. A brief period of freezing rain
may be possible for portions of the Niagara Frontier before changing
to rain Friday night, but still a bit too early for greater
certainty on that. Behind the passing sfc low and cold front. any
areas of rain should change back over to snow through the rest of
the night. The sfc low and front should pass through WNY around or
just after Midnight Friday night and through the North Country
around daybreak on Saturday morning. Widespread synoptic snow should
end for most of WNY by daybreak on Saturday and continue for areas
southeast and east of Lake Ontario into the morning on Saturday.
Temperatures Friday night will be in the low to mid 20s east of Lake
Ontario and in the upper 20s to mid 30s south of Lake Ontario.

The sfc low and front should track through the area fairly quickly,
but a plume of moisture from the Pacific and the GOMEX wrapping up
within this system and up along the East Coast ahead of a
strengthening coastal low should make QPF amounts of around 0.25-
0.50 inches possible, especially with what looks like pretty strong
forcing along the cold front as it passes. The overall scenario that
was looking like a phasing system with the northern and southern
stream is starting to appear like this will happen well to our east.

Saturday, with the sfc low and front continuing to push east the
back edge of steadier synoptic snow will continue to push east as
well with the North Country expected to have snow through the entire
morning and into the early afternoon. Behind the steadier synoptic
snow on Saturday a brief period of weak lake enhanced/effect snow
will fill in after a lull in the snow. This lake response should
continue Saturday evening and into the night tapering off from west
to east as an area of high pressure builds into the region from the
Upper Great Lakes. High temperatures on Saturday will be in the mid
30s to near 40. Low temperatures on Saturday night will be in the
mid teens to low 20s from the higher terrain to the lower elevations
respectively. Snowfall totals for the event should be in the range
of 2 to 4 inches for the Niagara Frontier from around I90 northward
and to the Rochester area; a coating to 1.5 inches for the rest of
the area south of Lake Ontario. East of Lake Ontario where cooler
temperatures are expected, around 3 to 5 inches of snowfall is
expected, with some higher amounts possible over the Tug Hill.
Snow ratios during the event will generally be in the 8:1 to
12:1 range from south to north respectively. These amounts will
change some with any shift north or south for the sfc low.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Strong high pressure will bring a dry finish to the weekend, however
airmass will not modify much on Sunday, so can expect daytime highs
to remain below average with temps toping out mainly in the 30s
across the area.

Surface ridge axis will shift slowly east into New England with a
nice day-to-day warm-up for the first part of the new work week as a
low level southerly flow develops on the back side of the high and
ridging amplifies over the region aloft. This will boost temps back
near to s few degrees above average for Monday, with above normal
temperatures Tuesday and Wednesday. With regard to precipitation,
operational guidance keeps us completely dry through Tuesday morning
as strong ridging surface and aloft keeps a coastal system to our
east and a system moving NNE through the country's mid section at
bay. That said, ensembles try to bring eastern edge of system to the
west in across the area toward the tail end of the period as ridge
starts to slowly slide east, thus will go with slight to low chance
PoPs Monday night and Tuesday with chance POPs for most of WNY by
mid-afternoon Tuesday.

Guidance brings a cold front through the region Tuesday night into
Wednesday morning. There is much uncertainty though for the timing
of the front among guidance. Will keep at least chance to lower end
likely in for now on Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
For the 18Z TAFS, MVFR to VFR ceiling heights are yielding scattered
to numerous snow showers across the region. In snow activity,
visibility is lowering to IFR and lower.

A secondary cold front with a wind shift, with gusty WNW winds to
around 35 knots and brief reduction to LIFR visibility and IFR
ceiling heights between 21Z and 01Z across WNY.

A much colder airmass behind this front will generate lake effect
snow to the SSE of the Great Lakes. This will especially impact KJHW
and KROC this evening and early overnight. Snow will likely linger
the longest near KROC. Visibility dropping to IFR within the snow
activity overnight.

High pressure will press towards the region tomorrow, with a drier
airmass. This will allow for areas outside of lake effect snow to
return to VFR. Brisk northwest winds tomorrow gusting to 25 to 30
knots through the early afternoon.

Outlook...

Thursday afternoon...improving back to VFR.
Friday...Mainly VFR with increasing chances for snow showers.
Friday night through Saturday...IFR/MVFR with snow and rain.
Sunday and Monday...mainly VFR.

&&

.MARINE...
Winds will freshen to gale force intensity today on Lake Ontario...
while NEAR gale force winds will be found on Lake Erie. These winds
will be accompanied by moderately heavy snow showers at times this
evening before lake effect snow commences later this evening.

In the wake of pair of cold fronts...winds late tonight will
gradually subside throughout the region. This will allow gale
warning on all of Lake Ontario to expire at 06z with high end small
craft advisories taking its place.

As sfc based ridging moves across the Lower Great Lakes later
Thursday and Thursday night...winds and waves will continue to
gradually subside. Looking further head to Friday...gentle to
moderate easterlies can be expected.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 11 AM EDT Thursday for LEZ040-
         041.
         Small Craft Advisory until 2 PM EDT Thursday for
         LOZ030.
         Gale Warning until 2 AM EDT Thursday for LOZ042>045-
         062>065.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...SW
LONG TERM...JM/SW
AVIATION...Thomas
MARINE...RSH/Thomas
Hazardous weather outlook, Mar 20, 4:13 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
413 PM EDT Wed Mar 20 2024

NYZ001-002-010-011-013-021-212015-
Niagara-Orleans-Northern Erie-Genesee-Livingston-Allegany-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Snow showers and snow squalls will cross the area late this afternoon
through this evening, with brief periods of poor visibility in snow
and blowing snow. Only 1 to 2 inches of snow is expected, but be
prepared for rapid changes in road and visibility conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-212015-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Snow showers and snow squalls will cross the area late this afternoon
through this evening, with brief periods of poor visibility in snow
and blowing snow. Only 1 to 2 inches of snow is expected, but be
prepared for rapid changes in road and visibility conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-014-212015-
Monroe-Wayne-Ontario-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Snow showers and snow squalls will cross the area late this afternoon
through this evening, with brief periods of poor visibility in snow
and blowing snow. Only 1 to 2 inches of snow is expected, but be
prepared for rapid changes in road and visibility conditions.

Late this evening through Thursday morning a band of lake effect snow
may produce several inches of additional accumulation in localized
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-212015-
Northern Cayuga-Oswego-Jefferson-Lewis-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Tonight.

Snow showers and snow squalls will cross the area late this afternoon
through this evening, with brief periods of poor visibility in snow
and blowing snow. Only 1 to 2 inches of snow is expected, but be
prepared for rapid changes in road and visibility conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure crossing the region may produce moderate snow
accumulations late Friday through Saturday morning across the eastern
Lake Ontario region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-212015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-212015-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
413 PM EDT Wed Mar 20 2024

...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-212015-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
413 PM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Mar 20, 12:53 PM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1253 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Snow             1 S East Aurora         42.76N 78.62W
03/20/2024  E6.0 inch        Erie               NY   Trained Spotter

1200 PM     Snow             North Boston            42.67N 78.78W
03/20/2024  E4.0 inch        Erie               NY   Broadcast Media

            Approximately 3 to 4 inches of new snow this
            morning.

1200 PM     Snow             2 NW South Wales        42.72N 78.61W
03/20/2024  M4.2 inch        Erie               NY   NWS Employee

            4.2 inches new snow in the last 24 hours.
            10.3 inches of new snow since Monday.

&&
Special weather statement, Mar 20, 1:12 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
112 PM EDT Wed Mar 20 2024

NYZ001>004-202000-
Niagara-Orleans-Monroe-Wayne-
Including the cities of Niagara Falls, Medina, Rochester,
and Newark
112 PM EDT Wed Mar 20 2024

...Heavy Snow Squalls Possible Later This Afternoon and Early
Evening...

A secondary cold front will cross the region between 4 PM this
afternoon and 7 PM early this evening. This will likely produce a
line of moderately heavy snow squalls with winds gusting as high
as 45 mph, which could produce a short period of near white out
conditions. This will have the potential to significantly impact
this evening's rush hour.

Motorists today and early evening should be wary of quickly
changing weather conditions, including dramatic reductions in
visibility and possibly roadways that could quickly become snow
covered.

NYZ010>014-085-202000-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
Including the cities of Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Orchard Park, and Springville
112 PM EDT Wed Mar 20 2024

...Heavy Snow Squalls Possible Later This Afternoon and Early
Evening...

A secondary cold front will cross the region between 5 PM this
afternoon and 8 PM early this evening. This will likely produce a
line of moderately heavy snow squalls with winds gusting as high
as 45 mph, which could produce a short period of near white out
conditions. This will have the potential to significantly impact
this evening's rush hour.

Motorists today and early evening should be wary of quickly
changing weather conditions, including dramatic reductions in
visibility and possibly roadways that could quickly become snow
covered.

PP/Thomas
Local storm report, Mar 20, 1:44 PM EDT, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
144 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Snow             West Carthage           43.98N 75.63W
03/20/2024  M6.5 inch        Jefferson          NY   Trained Spotter

            6-hour total.

&&
Local storm report, Mar 20, 2:51 PM EDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
251 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Snow             3 NE Boston             42.66N 78.70W
03/20/2024  M6.5 inch        Erie               NY   Cocorahs

            New snowfall since 7 AM this morning.

0100 PM     Snow             Cassadaga               42.34N 79.32W
03/20/2024  M4.8 inch        Chautauqua         NY   Trained Spotter

            New snowfall since 615 AM.

&&
Local storm report, Mar 20, 3:56 PM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
356 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Snow             Perrysburg              42.46N 79.00W
03/20/2024  M7.0 inch        Cattaraugus        NY   CO-OP Observer

            Total since early this morning.

&&

Hitchcock
Special weather statement, Mar 20, 5:44 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
544 PM EDT Wed Mar 20 2024

NYZ001>004-011-013-014-202245-
Ontario NY-Livingston NY-Orleans NY-Wayne NY-Genesee NY-Monroe NY-
Niagara NY-
544 PM EDT Wed Mar 20 2024

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF ONTARIO...LIVINGSTON...
ORLEANS...WAYNE...GENESEE...MONROE...AND NIAGARA COUNTIES...

HAZARDS...A band of heavy snow accompanied by winds of up to 40 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 542 PM EDT, a band of heavy snow was along
a line extending from 18 miles north of Ontario to near Hamlin Beach
State Park to 9 miles northwest of Newfane and moving southeast at 35
MPH.

LOCATIONS IMPACTED INCLUDE...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Medina, Albion, Hilton, Webster, Fairport, Brighton, Gates-North
Gates, Hamlin Beach State Park, Ontario, Henrietta, Penfield, Newark,
Williamson, and Marion.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 42 and 47.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4341 7857 4336 7811 4340 7792 4339 7775
      4328 7754 4332 7738 4333 7707 4303 7671
      4301 7696 4293 7697 4295 7782 4321 7850
      4337 7879
TIME...MOT...LOC 2142Z 308DEG 31KT 4348 7737 4333 7805 4340 7879

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:15 PM EDTSmall Craft AdvisoryBUF55 hr
Mar 20, 3:53 AM EDTGale WarningBUF22 hr
Mar 20, 10:21 AM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 2 more54 min
Mar 20, 5:44 PM EDTSpecial Weather StatementBUFMonroe, Orleans, Wayne61 min
Mar 20, 6:35 PM EDTWinter Weather AdvisoryBUFMonroe, Wayne15 hr

Nearby

Snow Squall Warnings in New York, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.